Side effects of prednisolone

I'm writing on behalf of my 86-year-old mum, who was diagnosed with PMR and GCA two or three months ago and has been on prednisolone ever since.

That sorted her out pretty much straight away, but she has other health issues. She has two leaky heart valves, and we recently discovered her bad back was not lumbago - as her useless GP said - but a compressed lumbar fracture, probably brought on by the osteoporosis caused by pred.

She went into hospital three weeks ago with a suspected mild heart attack - she came out ten days later with the doctors disagreeing whether it was a heart attack or an infection which attacked her heart and caused similar symptoms.

She was home for ten days when she fell out of bed and was again taken to hospital - no real damage done.

But her whole personality has changed in the last week or so.

She has always been fiercely independent, thoughtful, fairly positive and tolerant of my dad's occasional bad temper.

It reached the point where at her own insistence, we booked her into a lovely care home, where my son works as a carer, for a week's respite.

After one day, she seems to have hit rock bottom and is now insisting we take her home - she can't tell us why she doesn't want to stay, or what the problem is, just that she wants to go home.

Of course, that won;t be any kind of solution - right now she is sitting in my lounge, staring out of the window (I live round the corner from the home), while we try to decide

Now she seems utterly depressed, says she feels really ill but can't convey why, and appears jealous of the fact that we spent several hours with my dad yesterday, on Father's Day - he has physical and mental problems of his own.

Normally, she would be pleased that we had made a fuss of him, but she even made reference to having been "dumped" in the care home - when it was all at her instigation.

I know pred can cause mood changes and depression am wondering whether this is what is happening.

And if so, is there anything that can be done?

2 Replies

oldestnewest
  • Is your mother having any treatment specifically for depression? This can be precipitated by steroids, and also by the worries over her health conditions. It is well worth discussing this with her GP. She may find help from 'talking therapy' such as counselling, although to get a quick appointment this may need to be private - often around £42 a session.

    Thinking of you

    Ann

  • Thank you Ann

    After writing my message, I found several posts relating to this - I wish I had just looked properly first!

    Just found out my mum is due at the rheumy clinic tomorrow, so I will bring it up then.

You may also like...